Format

Send to

Choose Destination
J Med Toxicol. 2008 Mar;4(1):30-2.

Serum copper elevation from estrogen effect, masquerading as fungicide toxicity.

Author information

1
Department of Emergency Medicine, Dominican Hospital/Catholic Healthcare West. albuchwald955@pol.net

Abstract

INTRODUCTION:

Copper toxicity has previously been reported from the wood preservative, copper naphthenate. Serum copper levels may be elevated by estrogen. Reported here is a case of a woman who was initially diagnosed with elevated serum copper levels from copper naphthenate exposure. She was later found to have a normal RBC copper level with resolution of her elevated serum copper level following discontinuation of estrogen.

CASE REPORT:

A previously healthy 44-year-old Caucasian female was referred for toxicology consultation due to persistently elevated serum copper levels following copper naphthenate applied in her home. She had initial nausea, nasal congestion and headache from the fumes but then remained asymptomatic. No evidence of underlying systemic disease or organ injury was found. Despite this and no further exposure, her serum copper remained elevated by 30% above normal over 9 months, peaking at 2301 microg/L (36 micromol/L). Review of the literature confirmed that oral contraceptive use will routinely elevate serum copper levels to the extent noted in this case. Her RBC copper level was normal. Cessation of the oral contraceptive for 2 months returned the serum copper levels to normal.

DISCUSSION:

This patient's elevations in serum copper were probably unrelated to her chemical exposure to copper naphthenate. Serum levels of copper were falsely elevated as a result of concomitant estrogen use, and were returned to normal when estrogen was discontinued.

PMID:
18338309
PMCID:
PMC3550106
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center